Recent studies have suggested that anesthetic drugs may increase the risk for learning disabilities and behavioral problems such as attention deficit hyperactivity disorder (ADHD), but only in kids who are exposed to the drugs several times.
|Scooped by Rosanna Pipak|
When children are overexposed to anesthetic drugs multiple times it may increase the risk for learning disabilities and behavioral problems. Studies have found that sometimes even a single dosage of anesthetic drugs can cause disabilities. Anesthesia could be the problem for such learning disabilities but other causes could have been other medical conditions they were born with that stunted development of the brain.
After studies were performed researchers found that if a toddler was given anesthetic drugs they weren’t able to speak as well as some of their peers and lacked problem solving skills. Although some studies were based off of smaller procedures where the dosages were not administered at a higher amount. Those small surgeries done were dental, ear tubes, hernia, and removing tonsils which are small minor "every day" surgeries.
Studies also showed that if they were overexposed they were two times as likely to have a language deficit particularly listening and speaking to others. Anesthetics were also found to be a reason why certain children developed difficulty with abstract reasoning. Some researchers found that although anesthesia is usually linked to ADHD and other disabilities, some found that there was no link with behavioral or attention problems with the children in their study.